Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

6 year old with blood in stool and constipation. Taken chocolate laxative. Is it due to the medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
my 6 year old had blood in his stool it because he is not drinking enough water?he sometimes will go a few days w/o pooping. I have given him a chocolate laxitive a few times. Will that contribute to it?
Posted Wed, 18 Apr 2012 in Child Health
Answered by Dr. Pragnesh Vachharajani 2 hours later

Thanks for posting your query.

I can appreciate your concern.

The reason for blood in stool could be many, some common expected in his case are

1. Constipation - making stools harder and there are chances of friction leading to blood at times during passing hard stool
2. Some infection in Gastrointestinal Tract
3. Local rash or some other problem
4. Food imparting color, make it look like blood.

As you said, he at times does not pass stool for some days, constipation could be a factor. Due to hard stool and excessive straining at stool there can be bleeding at times due to some friction.

Wait for a day or two and try following which should help.

>Make him drink plenty of fluids
>give him foods with fibers like vegetable soups, spinach etc.
>Avoid maize products like white bread, pastas etc.
>Make him take regular diet and avoid junk foods.

In case above does not help and bleeding continues then you need to see your doctor and get him examined for other possible causes and he may need stool test and other investigations as per need.

I hope this answers your query, I will be glad to reply any follow up queries that you have.

In case you do not have follow up query, please accept the answer.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor